Is Sizodone a safe drug for treating dementia?
Q: My 94 years old father is suffering from dementia. He has a great craving for food and wants to eat all the time. He throws tantrums for trivial things and threatens to walk out of the house for the pettiest of things. My uncle wants to administer him and told me to give Sizodone (Resperidon) to my father. I am afraid of the side effects of the medicine. I have heard that the medicine is given for acute conditions and has certain side effects. Is Sizodone a safe drug for dementia?
A:It appears that along with the memory disturbances your father also has personality changes and psychoses. These are common in some types of dementia, especially the Fronto-Temporal Dementia. The first step would be to understand that he is no more the same person as you knew him in the past, and he has not changed to this state by his own wish or choice. He is helpless and unaware of these unfortunate changes in himself. Many patients with dementias have different behavioral abnormalities, paranoia (suspiciousness), hallucinations and delusions ('seeing', 'feeling', 'hearing', or 'believing' something that is not a reality). The 'over-eating' and 'tantrums' you have described seem to be due to his dementia-psychosis. There also is a possibility of psychosis without dementia. For both these possibilities, antipsychotics like Risperidone, Olanzapine etc are very useful and relatively safe. At lower doses these drugs cause fewer side effects, most of which can be identified early if these drugs are taken under supervision of a Neurologist or Psychiatrist. The side effects are mostly reversible after stopping the drugs. However, these drugs better be started after a combined evaluation by a Neurologist and a Psychiatrist. The approach to such patient should be like that towards a child, not like a misbehaving illogical adult. While the caretaker's (your) and family's frustration is well researched and understood, it is advocated that the caretaker/s take some time off by turns away from the patient, so as to help themselves cope better with the situation.